Illinois, 2024

Hail and Damaging Winds in Illinois, March 31, 2024

March 31, 2024 · NWS ILX · 43 events in 7 counties and zones

A supercell thunderstorm developed along a warm front just south of Macomb during the early evening of March 31st. The storm tracked southeastward, continuously dropping 1 to 2-inch diameter hail from southern Fulton County to western Douglas County before gradually weakening well after dark.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A supercell thunderstorm developed along a warm front just south of Macomb during the early evening of March 31st. The storm tracked southeastward, continuously dropping 1 to 2-inch diameter hail from southern Fulton County to western Douglas County before gradually weakening well after dark. The largest hail stones measuring 2.5 inches in diameter fell on the northeast side of Decatur in Macon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 31, 2:17 PM CST, 2 hours 33 minutes earlier. Its key messages:

  • Several rounds of thunderstorms will pose a threat of severe weather and flooding through Tuesday. Large hail is the primary concern with most of these storms. The greatest severe threat is Monday/Monday night south of I-70 (level 3 of 5 risk).
  • Total rainfall exceeding 1" is expected area-wide (70-80% chance) through Tuesday, and there is a chance (40-60%) of exceeding 2" of rain in areas between the IL River and the I-70 corridor.
  • Conditions turn cooler and breezy by mid-week, with potential for below freezing temperatures Tuesday through Thursday nights. Rain/snow showers are possible (40-50% chance) on Wednesday.
  • Wednesday is expected to be the windiest day of the week, with northwest winds sustained around 20-25 mph and gusts approaching 45 mph.
Area forecast discussion, Mar 31, 2:17 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
317 PM CDT Sun Mar 31 2024

.KEY MESSAGES...

- Several rounds of thunderstorms will pose a threat of severe
  weather and flooding through Tuesday. Large hail is the primary
  concern with most of these storms. The greatest severe threat is
  Monday/Monday night south of I-70 (level 3 of 5 risk).

- Total rainfall exceeding 1" is expected area-wide (70-80%
  chance) through Tuesday, and there is a chance (40-60%) of
  exceeding 2" of rain in areas between the IL River and the I-70
  corridor.

- Conditions turn cooler and breezy by mid-week, with potential
  for below freezing temperatures Tuesday through Thursday
  nights. Rain/snow showers are possible (40-50% chance) on
  Wednesday.

- Wednesday is expected to be the windiest day of the week, with
  northwest winds sustained around 20-25 mph and gusts approaching
  45 mph.

&&

.DISCUSSION...
Issued at 314 PM CDT Sun Mar 31 2024

A dynamic weather system will bring impactful weather to the
region through mid-week. Several rounds of thunderstorms will
pose a threat of severe hazards and flooding through Tuesday, then
conditions turn cooler and breezy with potential for snow and
below freezing low temperatures.

** THROUGH TONIGHT **

In response to a deep trough over the western US, lee cyclogenesis
continues east of the Rockies, where a 998-mb sfc low was
developing and the latest mesoanalysis showed a 2-mb drop in sfc
pressure in the last two hours (as of 2pm/19z). We continue to
monitor a frontal boundary extending well east of this sfc low.
The frontal boundary, evident as a sharp northern edge in the
cumulus field on visible satellite just N of I-70 in MO and near
the US-50 corridor in IL, has been slower to lift than initially
anticipated. Mostly clear skies still allowed temps to climb
warmer than forecast, with 2pm/19z sfc obs into the low 60s as far
north as Galesburg/Pontiac. There is a large dewpoint gradient
across the CWA, with upper 30s dewpoints near I-74 and upper
50s/low 60s south of the front.

Storms have been slower to arrive this afternoon than initially
forecast. Regional radar shows storms (non-severe as of this
writing) progressing east near the IA/MO border area. The latest
RAP-based mesoanalysis shows relatively low MUCAPE values across
the CWA, but these values are expected to increase to 500-1500
J/kg as steeper lapse rates advect into the region this evening.
Precip coverage should increase into the late evening (mainly
north of I-72) as WAA and LLJ forcing become more prevalent. With
the front positioned a bit farther south than anticipated, think
the threat of sfc-based storms capable of all hazards is low, and
that hail will be the main threat with any stronger elevated
storms through 12z Mon.

** MONDAY **

The continued challenge for Monday's forecast is how far south the
multiple rounds of storms will push the warm front. Most guidance
continues to suggest it will be near/south of the I-70 corridor,
but outliers have the front as far north as I-72. A volatile
environment will be present near the warm front and into the warm
sector, with surfaced-based CAPEs forecast to exceed 2000 J/kg and
ample deep layer shear (50+ knots). CAM depictions vary in where
or when storms develop Monday afternoon. Scattered storms north of
the front will continue to pose a hail threat, while any storms
that form near the front during the day Monday would be capable of
all hazards.

Confidence is higher that as we go into Monday night, storms that
form across MO Monday evening grow upscale and trek across the
southern half of the ILX CWA. The wind fields are progged to
strengthen into Monday night, resulting in very strong deep layer
shear over 70 knots. While sfc-based instability fields become
less impressive into Mon night, MUCAPEs are still expected to be
over 1000 J/kg. Despite lackluster surface-based instability, 0-3
km CAPEs of 75-100 J/kg could aid stretching of mesovorticies in
the potential line of storms (i.e., support tornado potential).
However, forecast hodographs show 0-3 km shear vectors (~30 knots)
roughly parallel to the expected orientation of the line of
storms (less conducive for tornadoes). Typically, the QLCS tornado
threat increases when there is 30+ knots of line-normal shear in
the 0-3 km layer. Given the uncertainty around storm
development/placement during the day Monday, would say that Monday
night south of I-70 is the time frame of greatest concern for
severe thunderstorms in our CWA.

Flooding is also a concern given the multiple rounds of convection
and unseasonably high PWAT values (1.25-1.75"). Much of the area
is expected to see at least 1" of rainfall from this system
(70-80% chance per the latest HREF), while a corridor from the IL
River to the I-70 corridor could see over 2" (40-60% chance).
Localized amounts exceeding 3" aren't out of the question, but
will depend on whether or not multiple rounds of convection train
over the same areas or not, and confidence is low in that regard.
At any rate, hydrological issues may arise from these rains,
particularly towards the end of the event (Mon night into Tues).
The 3-hr (6-hr) flash flood guidance is around 2" (2.5").

** MID-WEEK **

On Tues, the main sfc low is expected to track through the region.
There are concerns that severe weather potential could linger
across far eastern IL (east of I-57) into late Tues morning/early
afternoon. A cold front will trail behind the low, and the warm
sector ahead of it will remain unstable/strongly sheared. Whether
or not a severe threat develops in the ILX CWA will depend on the
specific track and timing of the sfc low, though. A slower,
further west track would translate to greater severe potential.

Additional precip is possible on Tues northwest side of the low in
the deformation zone. Previously, there had been a decent signal
for FGEN-driven banded precip in this deformation zone, leading to
some concern that dynamic cooling from the strong ascent would
result in a changeover to snow (similar to Mar 3 2023, but with
less accumulation potential). However, more recent guidance has
backed off on the FGEN signal, and the latest soundings suggest
just rain on Tues.

By late Tues, an upper wave digging from Canada will result in a
deep upper low over the Midwest with the sfc low also deepening as
it lifts towards the upper Great Lakes. This will result in
continued cyclonic flow/cold air advection across central IL. The
pressure gradient will be quite tight, resulting in breezy
northwest winds Tues PM through Thurs. The strongest winds are
expected on Wed. Ensemble members and forecast soundings suggest
sustained winds of 20-30 mph and gusts approaching 45 mph. With
cold air aloft resulting in steep lapse rates and ascent from the
upper low, showery precip will linger on Wed. This could be in the
form of rain or snow, with the better chance of snow being during
the morning when sfc temps are in the 30s. Freezing temperatures
continue to appear possible Tues-Thurs nights. There is a 30-50%
chance of sub- freezing temps north of I-72 Tues night, then a
60-90% area-wide on Wed and Thurs nights.

Erwin

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1209 PM CDT Sun Mar 31 2024

Waves of scattered showers and storms are anticipated through the
period as a frontal boundary will be draped east-west near the
I-72 corridor. Tried to narrow down the most likely time frames
for thunder at the terminals to two windows, one during the
afternoon/early evening, and another during the overnight
(05-10z), but would not be surprised to see occasional thunder
with the showers at any point during the period. Winds will
generally be easterly or northeasterly through the period,
although the greatest uncertainty in wind direction is near the
I-72 corridor near the front. A gradual lowering of the ceilings
is expected during the period, dropping to IFR overnight and
staying down through the rest of the period.

Erwin

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 31, 2:09 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Sun Mar 31 2024

ILZ027>031-036>038-011100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
309 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening,
diminishing after midnight. A few of the storms will be capable of
producing some hail to near quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Monday and Monday night. A few
of the storms will be capable of producing some hail to near quarter
size.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 10 pm this evening.

Expected storm motion is toward the east northeast around 40 mph.

ILZ040>057-061>063-011100-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-
309 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to develop early this evening,
and may linger past midnight in east central Illinois. Some of the
storms may be severe, with large hail the main concern. However,
localized damaging wind gusts cannot be ruled out. The tornado
probability is low, but is more likely near I-72 if it were to occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Monday through Tuesday. Severe
weather is possible during the afternoon and evening, with large hail
and damaging wind gusts the primary risks. However, rainfall amounts
of 1 to 2 inches Monday afternoon and evening may lead to minor urban
flooding or ponding in low spots.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the east northeast around 40 mph.

ILZ066>068-071>073-011100-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
309 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to develop this evening, and
linger past midnight. A few of the storms will be capable of
producing some hail to near quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Monday and Monday night. Severe
weather is possible during the afternoon and evening, with large
hail and damaging wind gusts, and a few tornadoes possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the east northeast around 40 mph.

Geelhart

The radar

The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

40 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Fulton

When
March 31, 4:50 PM CST to 4:55 PM CST
Where
Fulton County, Ipava
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.350, -90.320

Hail, Fulton

When
March 31, 4:50 PM CST to 4:55 PM CST
Where
Fulton County, 2.5 mi W of Table Grove
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.370, -90.418

Hail, Mason

When
March 31, 5:19 PM CST to 5:24 PM CST
Where
Mason County, Havana
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.300, -90.070

Hail, Mason

When
March 31, 5:34 PM CST to 5:39 PM CST
Where
Mason County, Easton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.230, -89.830

Hail, Mason

When
March 31, 5:39 PM CST to 5:44 PM CST
Where
Mason County, 3 mi SW of Mason City
Measured
1.75 in hail
Reported by
Mesonet
Coordinates
40.169, -89.740

Hail, Mason

When
March 31, 5:45 PM CST to 5:50 PM CST
Where
Mason County, Mason City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.200, -89.700

Hail, Menard

When
March 31, 5:48 PM CST to 5:53 PM CST
Where
Menard County, 2 mi E of Greenview
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.080, -89.712

Thunderstorm Wind, Menard

When
March 31, 5:48 PM CST to 5:53 PM CST
Where
Menard County, 2 mi E of Greenview
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.080, -89.712

Minor tree and structural damage at a home east of Greenview.

Thunderstorm Wind, Logan

When
March 31, 5:54 PM CST to 5:59 PM CST
Where
Logan County, 1 mi SW of Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.090, -89.593

A tree was blown down.

Hail, Logan

When
March 31, 5:56 PM CST to 6:01 PM CST
Where
Logan County, Middletown
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.100, -89.580

Thunderstorm Wind, Logan

When
March 31, 6:05 PM CST to 6:10 PM CST
Where
Logan County, 1 mi W of Elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.020, -89.499

Pea-sized hail with estimated wind gust of 60mph west of Elkhart.

Hail, Logan

When
March 31, 6:10 PM CST to 6:15 PM CST
Where
Logan County, 0.87 mi NW of Lincoln
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.160, -89.380

Hail, Logan

When
March 31, 6:15 PM CST to 6:20 PM CST
Where
Logan County, 4 mi NNW of Mt Pulaski
Measured
1.25 in hail
Reported by
Public
Coordinates
40.074, -89.309

Hail, Logan

When
March 31, 6:15 PM CST to 6:20 PM CST
Where
Logan County, 2.11 mi W of Lincoln
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.154, -89.410

Hail, Logan

When
March 31, 6:20 PM CST to 6:25 PM CST
Where
Logan County, Mt Pulaski
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.020, -89.280

Hail, Logan

When
March 31, 6:21 PM CST to 6:26 PM CST
Where
Logan County, Mt Pulaski
Measured
2 in hail
Reported by
COOP Observer
Coordinates
40.020, -89.280

Hail, Logan

When
March 31, 6:22 PM CST to 6:27 PM CST
Where
Logan County, Latham
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.970, -89.170

Hail, Logan

When
March 31, 6:22 PM CST to 6:27 PM CST
Where
Logan County, Mt Pulaski
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
40.020, -89.280

Hail, Logan

When
March 31, 6:25 PM CST to 6:30 PM CST
Where
Logan County, 4 mi NW of Mt Pulaski
Measured
1.25 in hail
Reported by
Public
Coordinates
40.061, -89.334

Hail, Logan

When
March 31, 6:29 PM CST to 6:34 PM CST
Where
Logan County, 2 mi N of Latham
Measured
0.75 in hail
Reported by
Public
Coordinates
39.999, -89.170

Hail, Macon

When
March 31, 6:38 PM CST to 6:43 PM CST
Where
Macon County, Warrensburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.930, -89.070

Hail, Macon

When
March 31, 6:40 PM CST to 6:45 PM CST
Where
Macon County, 2 mi W of Warrensburg
Measured
1.75 in hail
Reported by
Public
Coordinates
39.930, -89.108

Hail, Macon

When
March 31, 6:46 PM CST to 6:51 PM CST
Where
Macon County, Forsyth
Measured
1.75 in hail
Reported by
Public
Coordinates
39.930, -88.950

Hail, Macon

When
March 31, 6:50 PM CST to 6:55 PM CST
Where
Macon County, 1 mi W of Decatur
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.850, -88.969

Hail, Macon

When
March 31, 6:50 PM CST to 6:55 PM CST
Where
Macon County, 2 mi N of Decatur
Measured
1 in hail
Reported by
Public
Coordinates
39.879, -88.950

Hail, Macon

When
March 31, 6:50 PM CST to 6:55 PM CST
Where
Macon County, 2.12 mi SSW of Forsyth
Measured
2 in hail
Reported by
Public
Coordinates
39.902, -88.965

Hail, Macon

When
March 31, 6:50 PM CST to 6:55 PM CST
Where
Macon County, 1 mi SW of Decatur
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.840, -88.963

Hail, Macon

When
March 31, 6:52 PM CST to 6:57 PM CST
Where
Macon County, 2 mi NE of Decatur
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
39.870, -88.923

Hail, Macon

When
March 31, 6:52 PM CST to 6:57 PM CST
Where
Macon County, 2 mi W of Decatur
Measured
1.25 in hail
Reported by
Public
Coordinates
39.850, -88.988

Hail, Macon

When
March 31, 6:55 PM CST to 7:00 PM CST
Where
Macon County, Forsyth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.930, -88.950

Hail, Macon

When
March 31, 6:57 PM CST to 7:02 PM CST
Where
Macon County, Forsyth
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.930, -88.950

Hail, Macon

When
March 31, 6:57 PM CST to 7:02 PM CST
Where
Macon County, Oreana
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.930, -88.870

Hail, Macon

When
March 31, 6:58 PM CST to 7:03 PM CST
Where
Macon County, 1 mi NW of Mt Zion
Measured
1.75 in hail
Reported by
Public
Coordinates
39.780, -88.893

Hail, Macon

When
March 31, 7:00 PM CST to 7:10 PM CST
Where
Macon County, Forsyth
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.930, -88.950

Hail, Macon

When
March 31, 7:00 PM CST to 7:05 PM CST
Where
Macon County, 2.35 mi W of (Dec)decatur Arpt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.825, -88.914

Ping pong sized hail at the Decatur Zoo.

Hail, Macon

When
March 31, 7:00 PM CST to 7:05 PM CST
Where
Macon County, Mt Zion
Measured
1.75 in hail
Reported by
Mesonet
Coordinates
39.770, -88.880

Hail, Macon

When
March 31, 7:01 PM CST to 7:06 PM CST
Where
Macon County, 1 mi NW of Mt Zion
Measured
1 in hail
Reported by
Public
Coordinates
39.780, -88.893

Hail, Macon

When
March 31, 7:03 PM CST to 7:08 PM CST
Where
Macon County, 1 mi SW of (Dec)decatur Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
39.820, -88.883

Hail, Macon

When
March 31, 7:05 PM CST to 7:10 PM CST
Where
Macon County, Oakley
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.870, -88.800

Hail, Macon

When
March 31, 7:12 PM CST to 7:17 PM CST
Where
Macon County, 2 mi NW of Mt Zion
Measured
1.25 in hail
Reported by
Public
Coordinates
39.791, -88.907

Hail, Moultrie

When
March 31, 7:17 PM CST to 7:22 PM CST
Where
Moultrie County, 3.19 mi NNE of Ullrich
Measured
1.5 in hail
Reported by
Public
Coordinates
39.770, -88.650

Hail, Moultrie

When
March 31, 7:25 PM CST to 7:30 PM CST
Where
Moultrie County, 3.19 mi NNE of Ullrich
Measured
1.75 in hail
Reported by
Public
Coordinates
39.770, -88.650

Hail, Douglas

When
March 31, 7:31 PM CST to 7:36 PM CST
Where
Douglas County, Arthur
Measured
1.25 in hail
Reported by
Public
Coordinates
39.720, -88.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163483, 1163484, 1163485, 1163486, 1163487, 1163488, 1163489, 1163538, 1163537, 1163491, 1163536, 1163492, 1163493, 1163494, 1163495, 1163496, 1163497, 1163498, 1163499, 1163517, 1163504, 1163518, 1163512, 1163508, 1163516, 1163532, 1163533, 1163507, 1163519, 1163501, 1163503, 1163541, 1163523, 1163502, 1163511, 1163530, 1163520, 1163521, 1163509, 1163525, and more.